Guest blog: Treating a cold or the flu? Remember to double-check: Don’t double up on medicines with acetaminophen

Brett Snodgrass
The Acetaminophen Awareness Coalition educates people about the safe and effective use of acetaminophen, the active ingredient in many over-the-counter and prescription medicines used to treat cold and flu symptoms. Today’s guest blog comes from Brett Snodgrass, family nurse practitioner and member of American Association of Nurse Practitioners, a founding organization of the coalition. During the height of cold and flu season, Snodgrass reminds everyone to double check their medicine labels to avoid doubling up on medicines with acetaminophen when treating winter illnesses.

The American Public Health Association is an organizational partner of the Know Your Dose campaign.

Cold and flu season is in full swing. The Centers for Disease Control and Prevention estimates that each year Americans catch an estimated 1 billion colds, and as many as 20 percent will get the flu.

Among my patients, many are diligent about hand washing, getting a flu shot and taking other precautions to avoid getting sick. Yet each year several of my patients find themselves bedridden with a cold or the flu, missing work and holiday activities. To treat coughs, stuffy noses and the sniffles, seven in 10 people will reach for an over-the-counter medicine.

If you find yourself headed to the cold and flu aisle for symptom relief, you’ll quickly see there are countless medicines available to treat your symptoms. What you may not realize is that many of these medicines contain America’s most common drug ingredient: acetaminophen.


Acetaminophen is found in more than 600 different prescription and over-the-counter medicines, including pain relievers, fever reducers and sleep aids, as well as many medicines for coughs and colds. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day: 4,000 milligrams for most adults. Taking more than directed is an overdose and can lead to liver damage. I always remind my patients to double check their medicine labels to avoid doubling up on medicines with acetaminophen, and follow four simple safe use steps:

Acetaminophen safe use tips.


Follow the campaign on Twitter, @KnowYourDose, and visit KnowYourDose.org for a list of common medicines that contain acetaminophen, tips on reading over-the-counter and prescription labels, and more. This cold and flu season, remember: double check; don’t double up!





Subscribe to receive free email updates:

0 Response to "Guest blog: Treating a cold or the flu? Remember to double-check: Don’t double up on medicines with acetaminophen"

Post a Comment

How to have fun and avoid Halloween hazards

The spookiest time of the year is right around the corner! Do you know what’s even more frightening than ghosts and monsters? Being unprepar...